COMMENTARY

Aspirin Use and GI Ulcer Bleeding: Harming or Helping Patients?

David A. Johnson, MD

Disclosures

February 05, 2010

This feature requires the newest version of Flash. You can download it here.


Hello. I'm Dr. David Johnson, a Professor of Medicine and Chief of Gastroenterology at Eastern Virginia Medical School in Norfolk, Virginia.

A clinical scenario that comes up not uncommonly, certainly in my business, is a patient with an upper GI bleed on aspirin. What do you do about the aspirin when that patient comes in and you find that the patient clearly has an ulcer that, in fact, may be an active bleed?

Traditional therapy would be to treat the active bleed, stabilize the patient, treat with a proton-pump inhibitor, and recommend that the patient stop the aspirin. Check for Helicobacter pylori, of course; if that's positive, you would treat. The recommendation traditionally is to stop the aspirin because it has caused harm; in fact, this may have been the teaching for quite some time. But is it the current standard? The answer is, probably not.

To that end, a very provocative study has just been published in the Annals of Internal Medicine by Dr. Sung and his colleagues[1] from the group in Hong Kong. In a particular, very complex study design (which I won't get into because it [is very elaborate] for a noninferiority trial), they looked at 156 patients in a prospective, randomized, placebo controlled trial and evaluated who came in with upper GI bleed on aspirin. The aspirin was for secondary prophylaxis for cardiovascular and neurologic reasons. The patients were taking [aspirin] for defined indications; they were not just taking it for primary prevention. Maybe a lot of us take [aspirin] for [primary prevention] because we think it may prevent things down the road, rather than the doctor recommending that we take aspirin because of imminent risk if we do not.

These patients were all stabilized with endoscopic therapy. They received an initial injection with epinephrine, and then they had thermal therapy to attain hemostasis. Once hemostasis was attained, they were then randomly assigned to receive 80-mg aspirin -- which is an unusual dose and is not what we see in the United States (81-mg aspirin) -- vs placebo. Then they were treated with a proton-pump inhibitor, pantoprazole (80 mg loading bolus, 8 mg/hour drip), a standard type of treatment, for 72 hours, and were then sent home on a 40 mg/day follow-up and treated for 8 weeks. The primary outcome was the rebleeding rate at the end of 30 days, and secondary outcomes were all-cause [mortality] and cardiovascular and neurologic causes of mortality.

Now, at the first blush, if you look at the rebleeding rate, there was a difference: nearly 5%. It was approximately 10% in the patients on aspirin and 5% in the patients receiving placebo. There was a rebleeding rate that was evident within the 30-day window. Looking at it closer, it was actually not statistically significant. The confidence intervals were quite wide; they crossed once, so it was not statistical. If you look at it even closer, 2 of the patients in the placebo group who probably had upper GI bleed were not counted as such because they were not endoscoped. So the gap may be a lot narrower even though still not statistically significant. It may be considerably narrower if you added those other 2 patients in the placebo group and counted them as having GI bleed. So there was no difference for bleeding overall.

There was a difference in mortality, a striking difference. The difference for all-cause mortality at the end of 30 days for the placebo group was 12.9%, and for the patients receiving aspirin it was 1.3%. So a difference of 11.6% all-cause mortality. What if these patients had GI-related bleeding or cardiovascular bleeding? The study looked at just the cardiovascular-related death and neurologic death, and there was still a striking difference; in the placebo group it was 10.3%, and in the patients receiving aspirin it was 1.3%, so a 9% difference there. Overall the hazard ratio reduction was 80% reduction in mortality, either from all causes or from cardiovascular and neurologic causes of death if [patients] were receiving aspirin, so aspirin was a benefit for those patients.

Now what does this tell us? It tells us a couple of things. One is that we need to look more at the global risk and become much more focused, in particular in gastroenterology, on whether this patient is going to have a risk for rebleeding. Here, [the rebleeding rate] wasn't statistically different, but there was a global risk difference as far as mortality for the reason that they were actually receiving aspirin. So withdrawing that aspirin was causing them a significant risk for harm, a major risk because it was mortality.

I think we can feel confident that this is a study that shows that you should strongly consider patients who received aspirin and continue to receive aspirin once endoscopic therapy is achieved -- and this is all done within 24 hours in this particular study -- and continue the aspirin in the face of a proton-pump inhibitor. In this case, it was pantoprazole; I suspect it would work for whatever else you could use in any given situation. Check the patients for H pylori. There was no difference in the H pylori status based on the rebleeding proclivity here, so between the groups there was no difference in the H pylori, positive or negative, in those who rebled.

The patients receiving aspirin should continue to stay on the aspirin if it's for secondary prophylaxis. If it's for primary prophylaxis, I think you have to make a value judgment here. Do they really need the aspirin? Maybe they should stay off that aspirin. We do know that patients who come in with bleed still have a defined rate of rebleed in the face of continued follow-up, and in some studies it may show in the placebo group the patients who come in with aspirin-related bleed. At 30 days following the initial event, the bleeding rate may be as high as 6%.

So if they don't need the aspirin, they probably should stay off the aspirin. That makes sense. But if they do need the aspirin, don't hesitate to continue the aspirin.

The other option here is to switch, perhaps, to clopidogrel. It's not aspirin; however, we do know that that is not the option either because a study from the same group showed very nicely that the clopidogrel bleed rate is considerable compared with the continued aspirin, plus a proton-pump inhibitor group.[2]So that's not an option either.

A couple of other sidelines I would add for you: Enteric-coated aspirin is not an option. We know that the rebleed rate is similar for enteric or nonenteric, so that's not an option; it's not protective. There is no adaptive effect for aspirin. Some would say that the longer you're on aspirin and haven't had a problem, then you must have adapted to it, but that's not the answer either. A recent meta-analysis showed very nicely that there is no longevity adaptive effect for aspirin-related consequences.[3]

Think about [this] the next time you have a patient on aspirin. Do they really need the aspirin? If they do, you've got to be appropriate and treat the whole patient. Balance risk; assess the global risk. The appropriate therapy here, I suspect, is that we continue the aspirin and treat them with a proton-pump inhibitor.

Some would say that we need further studies to look at this, but the likelihood of that happening is pretty low. This type of study is inordinately difficult to conduct, and it's unlikely to be conducted any time in the near future in any semblance of the quality that was achieved in this particular study. So I think we have to operate on this as a very sizable piece of information. It should change our practice.

Think about it the next time you take an aspirin. Think about it the next time you treat a patient with an aspirin-related complication. Don't [let it] be such a knee-jerk response to take the aspirin away. I'll leave that to your own evaluation, and hopefully this will provide some guidance. Look at the study because it's a very provocative one.

This is Dr. David Johnson. Thanks for listening.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....